Drug Rash with Eosinophilia and Systemic Symptoms (DRESS)
Drug rash with eosinophilia and systemic symptoms (DRESS) is a type of drug allergy which can occur as a reaction to a large variety of medications.
Patients with DRESS can have a broad range of symptoms, which can include fever, rash, facial swelling, enlarged lymph nodes and kidney or liver injury. Most patients with DRESS will have an abnormal level of blood cells found in their blood tests, which are called eosinophils. Eosinophils are cells associated with allergic diseases, and, when they are present in large numbers, can cause organ damage. The rash can present in a variety of different ways, commonly as a red rash, and can be present anywhere on the skin, but will often start on the face and upper body. Although it is rare, other organs can also be inflamed due to DRESS.
Although some drugs are more commonly associated with DRESS than others, almost any drug could cause DRESS. Antibiotics, allopurinol (a medication for gout) and medications used to treat seizures are the most common drugs involved with DRESS. Generally, symptoms of DRESS will begin about two to six weeks after the patient has started the medication, so immediate symptoms are not seen in DRESS. Medications which have been taken for more than three months are unlikely to be the cause of the DRESS reaction.
The most important step in treating DRESS is to stop the medication involved in the reaction, and sometimes, no further treatment is needed. Topical steroids can be given to treat the rash. Often, however, further treatment is needed to protect the organs from damage, such as with steroids, which can be given either intravenously or orally. Treatment with steroids can be needed for weeks or even months, and lab work is monitored carefully during this time. The average time to recovery is six to nine weeks. Long term, most patients do well, although some patients can go on to develop autoimmune diseases so additional monitoring should be considered.
1. Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996; 15:250.
2. Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol 2007; 156:609.
3. Chen YC, Chang CY, Cho YT, et al. Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: a retrospective cohort study from Taiwan. J Am Acad Dermatol 2013; 68:459.
Learn more about drug allergy symptoms, diagnosis, treatment and management.